Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 196, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 27, 2003, 6:03 PM CDT for Brown County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 6:03 PM CDT (23:03 UTC)
- Expired
- Aug 27, 2003, 6:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Brown County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
302 WUUS53 KTOP 272303 SVRTOP KSC013-272345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 600 PM CDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST KANSAS * UNTIL 645 PM CDT * AT 6 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 7 MILES NORTHWEST OF THE KICKAPOO RESERVATION AND OVER HORTON...OR ABOUT 15 MILES SOUTHWEST AND SOUTH OF HIAWATHA...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED... POWHATTAN EVEREST WILLIS FAIRVIEW HIAWATHA MORRILL ROBINSON LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3965 9577 3966 9535 3994 9539 3993 9577 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:20 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 27, 4:20 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 420 PM CDT WED AUG 27 2003 MAIN PROBLEM IS TIMING FOR FNT AND WHEN TO DMSH PCPN CHCS. WAVE OVER ERN PACIFIC APPEARS WILL BE KEY TO TIMING OF END TO PCPN. GFS CONTS FAST TREND TO ENDING PCPN BY FRIDAY. PREFER A SOMEWHAT SLOWER MVMT PER ETA/EURO MODEL. THUS WILL DMSH PCPN CHCS FROM NORTH TO SOUTH BEGINNING FRIDAY NIGHT THEN EXITING SERN PTN SATURDAY. WELCOME COOLDOWN CONTS ON TRACK FOR THE WEEKEND. CLOUDS AND PCPN MAY HAVE FRIDAY MUCH COOLER WITH DEEPER COOLER AIR OVR THE WEEKEND. LATEST RUN OF GFS HAS AFOREMENTIONED UPPER SYSTEM HOLDING WEST AND EURO/UK DO SAME INTO THE WEEKEND. WILL THUS BACK OFF WITH PCPN FM EARLIER FCST ON SATURDAY. NEXT WEEK CONTS A BIT PROBLEMATIC WITH WEAK WAVES EMBEDDED IN QUASI-ZONAL FLOW. CERTAINLY HIGH PLAINS WILL BE SUSCEPTIBLE TO PCPN NEXT WEEK. A MATTER OF HOW FAR EAST IT ROLLS IS MAIN QUESTION NOW. FOR THIS FCST...WILL HOLD OFF WITH ANY MENTION OF PCPN NEXT WEEK GIVEN PROBLEMS/LACK OF 00Z RUNS. NEW 00Z RUNS MAY SUGGEST SOME CHGS IN NEXT WEEKS DRY FCST. IN THE SHORTER TERM...DIFFICULT TO GET A HANDLE ON ANY FOCUSING MECHANISM TONIGHT. UPPER SYSTEM DRIVING CURRENT CONVECTION AND THIS CONVECTION MAY BE SLOW TO DMSH WITH THE UPPER SUPPORT. OTHERWISE 20% POPS AT BEST SHOULD COVER SITUATION THIS EVENING. ETA/EURO PREFERRED MODELS AFTER TNGT. KAIN-FRITSCH ALSO HELPFUL THROUGH FRIDAY AFTN AS IT BETTER DEFINES AREAS OF CONVECTION. THUS, APPEARS NRN BORDER MAY BE DRYING OUT...AT LEAST ON THE SURFACE...BY 06Z SATURDAY. LATEST GRIDS REFLECT THIS. SLOWLY SHIFT PCPN AREA SOUTH FRIDAY NIGHT AND EARLY SATURDAY. APPEARS ANOTHER ROUND OF CONVECTION IS LIKELY ON SATURDAY BUT IT APPEARS TO BE FAR ENOUGH REMOVED TO THE SOUTH OF CWA TO PRECLUDE MENTION OF POPS LATER SATURDAY. .TOP...NONE
Hazardous weather outlook, Aug 27, 4:42 PM CDT, 1 hour 21 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. THE MAIN THREAT WILL BE LIGHTNING...BUT SEVERAL OF THE STORMS COULD PRODUCE BRIEF...STRONG...DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN EXPECTED ON THURSDAY...MAINLY OVER NORTHCENTRAL KANSAS. THE STORMS SHOULD OVERSPREAD ALL THE AREA THURSDAY NIGHT. THESE STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL. THUNDERSTORMS MAY LINGER THROUGH FRIDAY...BUT GRADUALLY DIMINISH...THEN END...FROM THE NORTH...FRIDAY NIGHT AND SATURDAY. THE HEAT INDEX WILL RISE TO THE 100 TO 105 DEGREE RANGE THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 27, 4:55 PM CDT, 1 hour 8 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-280345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 455 PM CDT WED AUG 27 2003 THE HEAT INDEX WILL AGAIN RISE TO THE RANGE OF 100 TO 105 DEGREES THURSDAY AFTERNOON. PERSONS SPENDING AN EXTENDED TIME OUTDOORS SHOULD REMEMBER TO DRINK LOTS OF FLUIDS...AND WEAR LIGHT COLORED...LOOSE FITTING CLOTHING WHERE POSSIBLE. TAKING FREQUENT BREAKS IN THE SHADE WOULD ALSO BE A GOOD IDEA. THURSDAY WILL BE THE LAST HOT DAY FOR A WHILE. THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA THURSDAY NIGHT INTO FRIDAY. THIS WILL BE THE BEST CHANCE FOR PRECIPITATION WEVE SEEN IN QUITE SOME TIME. THE CLOUDS AND PRECIPITATION WILL MEAN COOLER TEMPERATURES BY FRIDAY...AND...LIKE WE HAVE BEEN ADVERTISING SINCE LAST WEEKEND...THE BREAK IN THE HEAT SHOULD CARRY THROUGH THE HOLIDAY WEEKEND WITH HIGHS IN THE LOWER 80S...SOME 15 TO 20 DEGREES COOLER THAN WHAT WE HAVE HAD LATELY. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.